High Wind, Southern Lewis and Clark
- When
- January 14, 11:15 AM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
Strong westerly flow aloft contributed to high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly flow aloft contributed to high winds along the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 14, 10:40 AM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 AM MST SAT JAN 14 2012 UPDATED AVIATION DISCUSSION .UPDATE...WESTERLY WINDS ALOFT WILL INCREASE OVER THE FORECAST AREA TODAY WITH STRONG AND GUSTY SURFACE WINDS DEVELOPING ALONG THE ROCKY MOUNTAIN FRONT. PACIFIC MOISTURE IN THE FLOW ALOFT IS ALREADY STREAMING OVER THE CONTINENTAL DIVIDE FOR WIDESPREAD LIGHT SNOW ALONG MY ROCKY MOUNTAIN FRONT ZONES AS EVIDENCED BY WEBCAMS IN AND AROUND GLACIER PARK. HAVE AGREED WITH MISSOULA FORECASTER TO SIGNIFICANTLY INCREASE POPS IN THIS REGION AND TO ADD WORDING FOR BLOWING SNOW FOR THE REMAINDER OF TODAY. REST OF THE FORECAST AREA APPEARS TO BE IN GOOD SHAPE TODAY WITH WARM AND WINDY CONDITIONS EXPECTED AHEAD OF A STRONG COLD FRONT ON SUNDAY. EARLY MORNING MODEL RUNS ARE BEING EXTREMELY STINGY WITH QPF/SNOW AMOUNTS OVER THE PLAINS ON SUNDAY. I AM QUITE CONCERNED THAT CURRENT FORECAST MAY BE OVERPLAYING THE CHANCE OF SNOW AS THE COLD FRONT COMES THROUGH. WILL WAIT FOR ADDITIONAL MODELS BEFORE MAKING A DECISION BUT THERE IS A GOOD CHANCE THAT LOWER ELEVATION POPS FOR SUNDAY COULD BE LOWERED SIGNIFICANTLY IN THE AFTERNOON PACKAGE. MPJ && .AVIATION... UPDATED 1800Z. WESTERLY FLOW ALOFT INCREASES TODAY AND TONIGHT AS THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE REGION FLATTENED BY AN UPPER LEVEL TROUGH APPROACHING FROM THE NW. STRONGEST WINDS...WITH GUSTS IN EXCESS OF 50KTS...WILL BE WE ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS THIS EVENING. SFC LOW PRESSURE ASSOCIATED WITH HE INCOMING UPPER TROUGH EMERGES EAST OF THE ROCKIES IN SOUTHERN ALBERTA THIS EVENING THEN TRACKS EAST INTO SASKATCHEWAN TOMORROW. FIRST OF TWO COLD FRONTS ASSOCIATED WITH THE LOW MOVES QUICKLY EAST ACROSS THE REGION LATE TONIGHT...WHILE AN ADDITIONAL COLD FRONT DROPS SOUTH ACROSS THE BORDER BY SUNDAY MORNING AND CONTINUES THROUGH CENTRAL MT THROUGHOUT THE DAY SUNDAY. EXPECT A SHIFT FROM SW TO W WINDS WITH THE EARLIER FRONTAL PASSAGE TONIGHT...THEN A MORE SIGNIFICANT SHIFT TO NORTH WINDS AND MUCH COOLER AIR AS WELL AS INCREASING LOW CLOUDS AND CHANCES FOR LIGHT SNOW WITH THE PASSAGE OF THE SECOND FRONT. HOENISCH && .PREV DISCUSSION... /ISSUED 511 AM MST SAT JAN 14 2012/ TODAY THROUGH MONDAY...THE MILD AND WINDY PERIOD IS EXPECTED TO CONTINUE TODAY INTO TONIGHT BEFORE A COLD FRONT SIGNIFICANTLY CHANGES THE WEATHER PATTERN. A SHORTWAVE TROUGH OF LOW PRESSURE WILL APPROACH MONTANA FROM THE NORTHWEST TODAY...CAUSING WESTERLY WINDS TO INCREASE ACROSS THE AREA. THIS WILL BE ESPECIALLY SO ALONG THE ROCKY MOUNTAIN FRONT...WHERE WINDS COULD GUST UP TO 80 MPH AT TIMES THROUGH FAVORED AREAS. ALTHOUGH WINDS ARE RELATIVELY LIGHT RIGHT NOW...AM EXPECTING THEM TO BECOME QUITE STRONG THROUGH THE MORNING HOURS...SO WILL NOT MAKE ANY ADJUSTMENTS TO THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT AND ADDRESS INCREASING WINDS IN THE TEXT OF THE WARNING. THESE INCREASING WINDS WILL HELP KEEP TEMPERATURES 10 T0 15 DEGREES ABOVE NORMAL TODAY. THIS DISTURBANCE WILL ALSO BRING A CHANCE OF PRECIPITATION TO THE WESTERN MOUNTAINS TODAY. WINDS WILL PERSIST INTO TONIGHT AND EVEN SPREAD SOUTH INTO SOUTHWEST MONTANA AS THE SHORTWAVE MOVES INTO THE STATE OVERNIGHT. IT SEEMS AS IF WINDS SHOULD REMAIN BELOW HIGH WIND CRITERIA OUTSIDE OF THE ROCKY MOUNTAIN FRONT...BUT ISOLATED STRONGER GUSTS WILL BE POSSIBLE...ESPECIALLY THROUGH FAVORED MOUNTAIN PASSES IN SOUTHWEST MONTANA. THIS WILL BE CLOSELY MONITORED. OTHERWISE...THE DISTURBANCE WILL BRING AN INCREASING CHANCE OF PRECIPITATION...ESPECIALLY IN THE MOUNTAINS...OVERNIGHT INTO SUNDAY. HOWEVER...AMOUNTS DO NOT APPEAR LARGE ENOUGH TO WARRANT ANY WINTER WEATHER HIGHLIGHTS AT THIS TIME. AN ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE AREA FROM THE NORTHWEST LATER TONIGHT AND PUSH THROUGH THE AREA DURING THE DAY ON SUNDAY...CAUSING WINDS TO DECREASE IN ITS WAKE. THIS FRONT WILL LIKELY MOVE THROUGH NORTH CENTRAL MONTANA EARLY ENOUGH IN THE DAY THAT HIGH TEMPERATURES ACROSS THAT AREA WILL GRADUALLY FALL THROUGH THE TEENS DURING THE DAY...REACHING SINGLE DIGITS BY EARLY EVENING. THE COOLER AIR WILL LIKELY NOT REACH THE VALLEYS OF SOUTHWEST MONTANA UNTIL LATER SUNDAY AFTERNOON OR EARLY SUNDAY EVENING. OVERALL...THOUGH...A BROAD AND MOIST TROUGH OF LOW PRESSURE WILL COMBINE WITH THIS MUCH COLDER AIR TO CONTINUE AREAS OF LIGHT SNOW ACROSS THE TFX CWA THROUGH MONDAY WITH MUCH COOLER THAN NORMAL TEMPERATURES. COULSTON MONDAY NIGHT THROUGH SATURDAY...SHORTWAVE TROF PASSING THROUGH CENTRAL AND SOUTHWEST MT ON MONDAY EXITS INTO THE DAKOTAS MON NIGHT...WITH MOST OF OUR REGION REMAINING DRY EXCEPT FOR LIGHT SNOW ALONG THE ROCKY MTN FRONT. FORECAST MODELS CONTINUE TO SHOW CONDITIONS SHIFTING INTO A MOIST AND UNSETTLED WEST-NORTHWEST FLOW REGIME WHICH WILL KEEP WIDESPREAD CLOUDINESS AND OCCASIONAL PERIODS OF LIGHT SNOW OVER ALL PARTS OF THE GREAT FALLS FORECAST AREA THROUGH AT LEAST THURSDAY. TEMPERATURES WILL REMAIN WELL BELOW NORMAL ON TUES/WED OVER THE CENTRAL AND HI-LINE COUNTIES WITH HIGHS ONLY REACHING THE SINGLE DIGITS...WITH TEMPS ACROSS SOUTHWEST MT ABOUT 10-15 DEGREES WARMER. AN APPROACHING TROF ON WED WILL PUSH A WARM FRONT THROUGH THE SOUTHWEST COUNTIES AND THEN THROUGH CENTRAL MT ON THURS. THIS IS BRING TEMPS BACK TO NEAR NORMAL VALUES BY FRI. MODELS SOLUTIONS START TO DIVERGE A BIT ON THURS WITH THE GFS DEPICTING WIDESPREAD STRONG WINDS NORTH OF A HELENA-TO-LEWISTOWN LINE...WITH STRONG DOWNSLOPE FLOW LIMITING PRECIPITATION DEVELOPMENT OVER THE CENTRAL/NORTH CENTRAL PLAINS. MEANWHILE THE EUROPEAN MODEL HAS ABOUT 25 MPH LOWER WIND SPEEDS AND MUCH WIDER PRECIP COVERAGE...THOUGH STILL LIGHT IN TERMS OF SNOWFALL. THE GFS ALSO DROPS ANOTHER CANADIAN COLD FRONT INTO ERN PORTIONS OF THE FORECAST AREA ON SAT...WHILE THE EUROPEAN SHOWS NO SIGN OF AN ARCTIC BLAST. GOING FORECAST LEANS TOWARD THE EUROPEAN SOLUTION FOR THE TIME BEING FOR THE LATTER HALF OF THE WEEK. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 49 22 23 -3 / 0 10 60 60 CTB 46 16 18 -7 / 10 20 60 60 HLN 50 23 30 1 / 0 20 60 60 BZN 49 21 32 6 / 0 10 50 60 WEY 27 8 25 -5 / 0 10 30 60 DLN 45 22 32 6 / 0 10 40 40 HVR 49 22 23 -7 / 10 10 20 20 LWT 47 24 27 -3 / 0 10 50 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 AM MST SUNDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 449 AM MST SAT JAN 14 2012 MTZ009-048-151400- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 449 AM MST SAT JAN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT UNTIL 5 AM MST EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEATHER PATTERN WILL BECOME MUCH COOLER WITH LIGHT SNOW AT TIMES BEGINNING WITH THE PASSAGE OF A COLD FRONT ON SUNDAY. THIS COLD AND UNSETTLED PATTERN WILL CONTINUE INTO THE MIDDLE OF THE WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY AT TIMES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH SATURDAY NIGHT. REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. MTZ008-010>015-044>047-049>055-151400- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 449 AM MST SAT JAN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS WILL INCREASE TODAY ACROSS NORTH CENTRAL MONTANA...THEN SPREAD INTO SOUTHWEST MONTANA BY TONIGHT. GUSTS COULD REACH INTO THE 40 TO 50 MPH RANGE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEATHER PATTERN WILL BECOME MUCH COOLER WITH LIGHT SNOW AT TIMES BEGINNING WITH THE PASSAGE OF A COLD FRONT ON SUNDAY. THIS COLD AND UNSETTLED PATTERN WILL CONTINUE INTO THE MIDDLE OF THE WEEK. WINTER WEATHER HIGHLIGHTS MIGHT BE NECESSARY AT TIMES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 high wind. Local standard time, as filed.
A wind gust to 64 mph was reported at Bynum 13W (the Dellwo MSCN site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356970.